Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS Flagstaff, AZ

July 23, 2021Gila County, Arizona

NWS Flagstaff, AZ issued this areal flood warning at Jul 23, 2021, 11:21 AM MST for Gila County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 11:21 AM MST (18:21 UTC)
Expired
Jul 23, 2021, 5:30 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 65 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WGUS45 KFGZ 231821
FLWFGZ

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Flagstaff AZ
1121 AM MST Fri Jul 23 2021

AZC007-240030-
/O.NEW.KFGZ.FA.W.0002.210723T1821Z-210724T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
1121 AM MST Fri Jul 23 2021

The National Weather Service in Flagstaff has issued a

* Flood Warning for...
  Gila County in east central Arizona...

* Until 530 PM MST Friday.

* At 1118 AM MST, Stream gauges on Tonto Creek indicate high flows 
  that will result in flooding of low water crossings. Between 1 and 
  3 inches of rain have fallen. Additional rain is possible through 
  the day.

* Some locations that will experience flooding include...
  mainly rural areas of Gila County along Tonto Creek

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

&&

LAT...LON 3394 11134 3398 11132 3400 11130 3402 11130
      3405 11130 3409 11129 3409 11127 3403 11127
      3399 11127 3394 11129 3391 11129

$$

JJ
1 follow-up statement
492 
WGUS85 KFGZ 240027
FLSFGZ

Flood Statement
National Weather Service Flagstaff AZ
527 PM MST Fri Jul 23 2021

AZC007-240037-
/O.EXP.KFGZ.FA.W.0002.000000T0000Z-210724T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
527 PM MST Fri Jul 23 2021

...FLOOD WARNING WILL EXPIRE AT 530 PM MST THIS AFTERNOON FOR GILA 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat along Tonto Creek near Gisela and Jakes Corner. Please heed 
any road closures and avoid any flooded low water crossings.

LAT...LON 3394 11134 3398 11132 3400 11130 3402 11130
      3405 11130 3409 11129 3409 11127 3403 11127
      3399 11127 3394 11129 3391 11129

$$

McCollum

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 23, 8:42 AM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 23, 8:42 AM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
842 AM MST Fri Jul 23 2021

.SYNOPSIS...Continuous rounds of scattered to numerous showers and
thunderstorms can be expected today and throughout this weekend.
There is a persistent threat of flash flooding through this
weekend with severe thunderstorms possible this afternoon.

&&

.UPDATE...An area of showers and thunderstorms, mainly south and
east of Flagstaff, left over from overnight activity is continuing
to push southward this morning. Areas of embedded heavy rainfall
will be possible with this activity. More widespread activity
develops this afternoon and into the overnight, with a significant
threat for flash flooding. Previous forecast handles this well,
with only minor updates to PoP grids this morning for current
radar trends.

&&

.PREV DISCUSSION /149 AM MST/...The story of the next two days
will be periods of widespread showers and thunderstorms producing
heavy rainfall. There is a significant threat of flash flooding
from today through Saturday, and possibly Sunday. A Flash Flood
Watch remains in effect until late Saturday evening for that
prolonged threat of flash flooding. Severe thunderstorms are also
possible later this afternoon into the overnight hours.

Embedded convection in a widespread stratiform deck is spreading
southward as enhanced dynamics from a weak disturbance has
supported overnight convection, especially in east-central and
northeastern Arizona. Rainfall rates of 2-3"/hr overnight will
taper off before sunrise. The result of this heavy rain has been
flooding of poor drainages and flash flooding in normally dry
washes. Another weak disturbance will initiate a second round of
widespread showers and thunderstorms from mid-afternoon into this
evening. Upper air forecast soundings show a persistently
saturated profile. Wind shear associated with an approaching
inverted trough could produce severe thunderstorms, inter-mixed
with the heavy rainfall leading to more flash flooding. That
inverted trough is progged to then support another large complex
of showers and embedded convection from Friday evening into
Saturday morning. The main message is to expect flash flooding in
normally dry washes and flooding in poor drainage areas to end out
this week. Hail and wind damage from severe thunderstorms is also
possible later today.

Significant flash flooding is again possible into Saturday as an
already saturated ground is favored to produce enhanced runoff.
The synoptic setup on Sunday is trending wetter, but confidence in
the placement of the back edge of the inverted trough is keeping
confidence lower as to the location of the heaviest rainfall.

Scattered thunderstorm coverage remains in the forecast for next
week, but a bit less than what is expected over the next few days,
as moisture remains over northern Arizona.

&&

.AVIATION...For the 18Z package...Scattered to numerous showers
and thunderstorms can be expected over the next 24 hrs. MVFR
ceilings and MVFR/IFR visibilities are possible in the heaviest
rainfall. Expect gusty winds near thunderstorms, but otherwise
light winds. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...There is a significant flash flood potential through
Saturday night. Scattered to numerous showers and thunderstorms
are expected through Sunday with storms continuing each night.
Widespread wetting rains are likely with embedded areas of heavy
rain. Storm coverage will begin to decrease starting Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday evening FOR AZZ006>008-
011>018-037-038-040.

&&

PUBLIC...Humphreys/NL
AVIATION...Humphreys
FIRE WEATHER...NL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 23, 10:10 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      7 SW MARBLE CANYON      36.74N 111.72W
07/22/2021                   COCONINO           AZ   PUBLIC

            FLASH FLOODING REPORTED IN SOAP CREEK AND
            JACKASS CANYONS, AND OTHER AREA SLOT
            CANYONS.

&&

BAK
Local storm report, Jul 23, 10:13 AM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1013 AM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     FLASH FLOOD      1 NW LEES FERRY         36.87N 111.59W
07/23/2021                   COCONINO           AZ   PUBLIC

            PARIA RIVER ROSE 3.3 FEET IN 15 MINUTES, TO
            8.88 FEET AT 5:15 AM MST. CREST LIKELY
            FLOWED DOWN PARIA CANYON FROM LATE LAST
            NIGHT THROUGH THIS MORNING.

&&

BAK
Local storm report, Jul 23, 10:27 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1027 AM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      1 NNE FORT DEFIANCE     35.76N 109.06W
07/21/2021                   APACHE             AZ   PUBLIC

            SOCIAL MEDIA POST OF ROAD FLOODING IN FORT
            DEFIANCE.

&&

BAK
Local storm report, Jul 23, 11:12 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1112 AM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      2 WSW PAYSON            34.24N 111.35W
07/23/2021                   GILA               AZ   PUBLIC

            OVERFLOWING DRAINAGE THAT PUSHED OVER A FOOT
            OF WATER AND BOULDERS INTO THE ROAD TO MAKE
            IT IMPASSABLE.

&&

MD
Local storm report, Jul 23, 11:16 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1116 AM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      1 SSW PAYSON            34.23N 111.34W
07/23/2021                   GILA               AZ   PUBLIC

            FLOWING WATER ACROSS ROAD DUE TO OVERFLOWING
            DRAINAGE.

&&

MD
Local storm report, Jul 23, 11:19 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1119 AM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      STAR VALLEY             34.25N 111.25W
07/23/2021                   GILA               AZ   PUBLIC

            FLOODED ROADWAY DUE TO OVERFLOWING DRAINAGE.

&&

MD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:01 PM MSTAreal Flood WarningFGZNavajo5 min
Jul 22, 7:06 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr
Jul 22, 8:08 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Jul 22, 10:06 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Gila, Navajo4 hr
Jul 23, 12:57 AM MSTFlash Flood Warning Considerable damage threatFGZGila4 hr
Jul 23, 1:50 AM MSTAreal Flood AdvisoryFGZCoconino, Gila, Yavapai3 hr
Jul 23, 4:07 AM MSTFlash Flood Warning Considerable damage threatFGZYavapai4 hr
Jul 23, 11:38 AM MSTSpecial Weather StatementFGZCoconino37 min
Jul 23, 12:07 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai4 hr
Jul 23, 12:14 PM MSTSpecial Weather StatementFGZCoconino46 min
Jul 23, 12:19 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai2 hr
Jul 23, 12:51 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino114 min
Jul 23, 1:17 PM MSTSpecial Weather StatementFGZ43 min
Jul 23, 1:31 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Jul 23, 2:12 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai2 hr
Jul 23, 2:24 PM MSTSpecial Weather StatementFGZYavapai36 min
Jul 23, 2:59 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino7 hr
Jul 23, 3:26 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai3 hr
Jul 23, 3:43 PM MSTSpecial Weather StatementFGZNavajo47 min
Jul 23, 4:01 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 23, 4:28 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.